Hail, Monroe
- When
- July 9, 9:48 PM CST to 9:55 PM CST
- Where
- Monroe County, 1.49 mi W of Angelo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.970, -90.810
A line of thunderstorms moved across portions of western Wisconsin during the evening of July 9th. Some of these storms dropped penny to nickel sized hail near Sparta and Cataract (Monroe County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms moved across portions of western Wisconsin during the evening of July 9th. Some of these storms dropped penny to nickel sized hail near Sparta and Cataract (Monroe County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 9, 5:31 PM CST, 4 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 631 PM CDT Sun Jul 9 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 146 PM CDT Sun Jul 9 2017 Two time frames of concern in the short term. The first is tonight with the second coming Tuesday night. As noted earlier, confidence has increased concerning the severe weather threat tonight. Water vapor satellite shows a short wave trough dropping south/southeast out of Manitoba into the Upper Midwest. This wave will continue to move south/southeast and through the upper Mississippi River Valley tonight. As the wave moves across, it should produce moderate pv advection in the 500-300 mb layer. In the low levels, a warm front is in place from west central Minnesota into the southeast part of the state. As the short wave trough approaches the warm front, the increasing low level moisture transport will become strong and be focused right on the front. The isentropic up glide in the strong low level warm air advection is expected to be in excess of 10 ubar/s on the 310K surface. All this will be more than enough forcing for convection to initiate over central Minnesota late this afternoon. This activity should then upscale into a forward propagating MCS and drop southeast along the gradient of 1500-2500 J/Kg ML CAPE. Precipitable waters should approach 2 inches ahead of the MCS leading to locally heavy rains. Given the forward speed of the system, the rain should not last long enough to be much of a flooding concern outside of urban areas. Of more concern with this system is the potential for damaging winds. Lapse rates of 7 to 8 C/km are expected to be in place up through the mid levels of the atmosphere as the MCS moves in. With 35 to 40 knots of 0-3 km shear and the shear vectors nearly parallel to the expected storm movement, the potential exists for this system to produce a swath of damaging winds as it tracks through the area. The SPC day 1 outlook has been upgraded to enhanced for this possibility. The next time frame of concern then will be Tuesday night. Another short wave trough crossing southern Canada early in the week will again drop southeast across the Upper Midwest into the Great Lakes. This wave looks to produce weak to moderate pv advection in the 500-300 mb layer across Minnesota and Wisconsin Tuesday night. The low level moisture transport should become strong ahead of the wave. Some differences between the 09.12Z NAM and GFS on where this moisture transport will be focused. The NAM has this across southern Minnesota into central Wisconsin while the GFS is a bit farther north across central Minnesota into northern Minnesota. Both models indicate another round of heavy rain will be possible with this system, and if the NAM is correct, it could be over some of the same areas that get heavy rain tonight leading to a flooding threat. In addition, there will be a chance for another round of damaging winds. The shear should be on the order of 40 knots or so and looks to be mainly in the 0-3 km layer. The SPC day 3 outlook already has a slight risk across much of Minnesota into northwest Wisconsin. .LONG TERM...(Wednesday through Sunday) Issued at 146 PM CDT Sun Jul 9 2017 The bulk of this time period looks to be dry as high pressure aloft and at the surface controls the region. By next weekend, the upper level ridge is expected to amplify over the Rockies setting up a northwest flow over the Great Lakes. Both the GFS and 09.12Z ECMWF drop a short wave trough across Ontario and the Great Lakes Friday night into Saturday. This will push a cold front across the region with a chance for some showers and storms. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 631 PM CDT Sun Jul 9 2017 All eyes are focused to the north the next few hours as storms are expected to develop along a warm front over west-central Minnesota. Those storms should organize into a line and sink southeastward toward RST and LSE roughly 04-06Z, though the exact timing could slip an hour either way. Any storms could produce strong and gusty winds and brief IFR conditions. As those storms depart, the potential remains for lower stratus to develop along and behind a cold front slipping south through the area, with a round of MVFR ceilings expected for many areas from just after sunrise through early afternoon, before mixing out into the afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...04 LONG TERM...04 AVIATION...Lawrence
Hazardous Weather Outlook National Weather Service La Crosse WI 1239 PM CDT Sun Jul 9 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1239 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are possible this afternoon, mainly across Wisconsin. Severe weather is not expected. Another round of storms will occur tonight, some of which are expected to be severe. Damaging winds, heavy rain and hail are the threats. Timing for the severe storms looks to be after 9 pm, continuing into the overnight hours. The higher chances for the severe storms will be southwest of Interstate 94. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of severe storms could occur late Tuesday afternoon and Tuesday night. Damaging winds, hail and heavy rain will be the main threats. There will be periodic thunderstorm chances into next weekend. It is too early to discern any severe threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible for late this evening into the overnight hours. Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/JM
Special Weather Statement National Weather Service La Crosse WI 949 PM CDT Sun Jul 9 2017 MNZ079-086>088-094-095-WIZ032-033-100500- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Alma, Arcadia, and Whitehall 949 PM CDT Sun Jul 9 2017 ...Strong Storms Moving In... Strong thunderstorms will moves southeast across much of southeast Minnesota and parts of far western Wisconsin through midnight. The storms will produce very heavy rainfall, wind gusts to 30 mph, and possibly small hail. Some of the storms could become severe with a large hail and damaging wind threat. If you have outdoor plans this evening, be prepared to take shelter inside as these storms approach.
Special Weather Statement National Weather Service La Crosse WI 1036 PM CDT Sun Jul 9 2017 IAZ008-009-MNZ079-086>088-094>096-WIZ032>034-041>044-053-100500- Mitchell-Howard-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore- Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- Vernon- Including the cities of Osage, Cresco, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, and Viroqua 1036 PM CDT Sun Jul 9 2017 ...Strong Storms Moving In... Thunderstorms will continue to spread across southeast Minnesota and portions of western Wisconsin through midnight. Some of the storms will be strong producing very heavy rainfall, wind gusts to 30 mph, and hail to 1/2 inch. A few storms could become severe with a large hail and damaging wind threat. If you have outdoor plans this evening, be prepared to take shelter inside as these storms approach.
The La Crosse radar (KARX), 35 km away, was scanning. The volume nearest the first event began at 03:50 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707973, 707974.